Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 71, NWS Amarillo, TX

May 24, 1997Carson County, Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 24, 1997, 6:47 PM CDT for Carson County, Hutchinson County, Texas. It was in force for 63 min. 12 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1997, 6:47 PM CDT (23:47 UTC)
Expired
May 24, 1997, 7:50 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Carson County, TX, Hutchinson County, TX

The radar

The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 6:50 PM CDTHail 0.75Conway, TX
May 24, 6:50 PM CDTHail 1Fritch, TX
May 24, 6:52 PM CDTThunderstorm Wind 50Fritch, TX
May 24, 6:57 PM CDTHail 1.75Fritch, TX
May 24, 7:05 PM CDTHail 1.25Groom, TX
May 24, 7:09 PM CDTHail 0.75Conway, TX
May 24, 7:09 PM CDTHail 1Panhandle, TX
May 24, 7:15 PM CDTHail 0.75White Deer, TX
May 24, 7:15 PM CDTHail 1Panhandle, TX
May 24, 7:25 PM CDTHail 1Skellytown, TX
May 24, 7:34 PM CDTHail 0.75White Deer, TX
May 24, 7:42 PM CDTHail 0.75Skellytown, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
224 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

278 
WUUS1 KAMA 242348 RRA
SVRAMA
TXC065-233-250050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
647 PM CDT SAT MAY 24 1997

THE NATIONAL WEATHER SERVICE IN AMARILLO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 750 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN THE TEXAS PANHANDLE

   ...SOUTHERN HUTCHINSON COUNTY
   ...CARSON COUNTY
 
AT 647 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY AMARILLO
WEATHER SERVICE DOPPLER RADAR 15 MILES WEST SOUTHWEST OF BORGER OR
6 MILES SOUTH SOUTHWEST OF FRITCH MOVING EAST NORTHEAST AT 20 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
FRITCH                          BY 700 PM CDT
SANFORD                         BY 715 PM CDT
BORGER                          BY 730 PM CDT
STINNETT                        BY 740 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:55 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 24, 2:55 PM CDT, 3 hours 52 minutes before
FPUS3 KAMA 241953
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
255 PM CDT SAT MAY 24 1997

SURFACE TROUGH IS FOUND ACROSS EASTERN COLORADO INTO EASTERN NEW
MEXICO.  THUNDERSTORMS DEVELOPING ALONG AND AHEAD OF TROUGH...WHICH
ARE NOW PUSHING INTO THE PANHANDLES.  SHORT WAVE OVER NORTHERN
ARIZONA WILL LIFT TO THE NORTHEAST OVERNIGHT.  PLENTY OF MOISTURE IS
FOUND AT THE SURFACE AND A SUBTROPICAL PLUME CONTINUES NORTHEAST
TOWARD THE PANHANDLES FROM THE EASTERN PACIFIC.  THE NORTHEAST TEXAS
PANHANDLE AND THE EASTERN OKLAHOMA PANHANDLE LOOK TO BE IN THE BEST
SPOT FOR HEAVY POSSIBLY FLOODING RAINS.  THESE AREAS ARE ALREADY
SOAKED FROM THE LAST COUPLE OF DAYS SO...WE WILL ISSUE A FLASH FLOOD
WATCH FOR TONIGHT.

THE AVN MODEL LOOKS BEST FOR US THROUGH 48 HOURS.  TEMPERATURES MAY
BE A LITTLE BIT COOLER THAN GUIDANCE SUNDAY ACROSS THE NORTHEAST IF
SOME RAIN-COOLED AIR SINKS INTO THIS ARE FROM THE EXPECTED KANSAS
MCS.  LOW CLOUDS AND PATCHY FOG WILL ALSO BE POSSIBLE ACROSS THE
EAST IN THE MORNING SUNDAY.

TEMPERATURES MAY A LITTLE WARMER THAN GUIDANCE ON MEMORIAL DAY AS
THE AREA GETS DRY-SLOTTED AS THE UPPER LOW MOVES ONTO THE PLAINS.

IN THE EXTENDED...WE WILL INSERT POPS FOR WEDNESDAY AND THURSDAY FOR
THE POSSIBILITY OF RETURN FLOW.

THANK YOU FOR THE COORDINATION DDC...LBB AND OKC.

A FEW NUMBERS TO PONDER:

DHT 50/83 49/86 48 5231
AMA 56/84 54/85 53 5131
BVR 57/80 55/83 52 6243

.TX...
TX...FLASH FLOOD WATCH UNTIL 12Z SUN ZONES 004-005-009-010.
OK...FLASH FLOOD WATCH UNTIL 12Z SUN ZONE 003.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:11 PM CDTSevere Thunderstorm WarningAMARoberts49 min
May 23, 9:55 PM CDTSevere Thunderstorm WarningAMAPotter, Randall50 min
May 24, 5:00 PM CDTSevere Thunderstorm WarningAMAMoore35 min
May 24, 5:24 PM CDTSevere Thunderstorm WarningAMAMoore61 min
May 24, 6:01 PM CDTSevere Thunderstorm WarningAMAHansford64 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningAMAPotter49 min
May 24, 6:59 PM CDTSevere Thunderstorm WarningAMADonley61 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.